Cesium-associated hypokalemia successfully treated with amiloride
BACKGROUND Cesium chloride (CsCl) is sold as a treatment for several types of cancers. The purported mechanism of action is alkalinization of relatively acidic neoplastic cells. The efficacy of CsCl has not been demonstrated in controlled experiments. Oral and intravenous CsCl use has been associated with seizures, cardiotoxicity, syncope, and death. Although intratumoral treatment with various antineoplastic agents is described, no cases of intratumoral cancer treatment with CsCl have been found in the medical literature. The case described here appears to be of the first reported patient with CsCl toxicity secondary to subcutaneous exposure after attempted intratumoral injection. CASE DETAILS A 61-year-old woman presented in cardiac arrest 20 hours after injecting 9 mL of an oral CsCl preparation around a mass in her breast. She had been taking the CsCl orally for approximately 1 year to treat her breast mass. The patient had a headache and nausea for several hours after injection and then experienced ventricular tachycardia arrest at home. She received advanced cardiac life support care and multiple antiarrhythmic medications and underwent electrical cardioversion early in the course of the arrest. After stabilization, her electrocardiogram revealed QT interval prolongation to >700 milliseconds. Upon discovery of her CsCl exposure, she was treated with Prussian blue. Her initial whole blood cesium level was 100,000 μg/L (reference range <10 μg/L). Her QT prolongation resolved after several days, but she experienced no meaningful postarrest neurologic recovery and died at home less than a week after exposure. DISCUSSION CsCl is sold as an alternative treatment for cancer. There is no demonstrable efficacy, and clear evidence shows life-threatening toxicity. Reported here is a case of fatal CsCl toxicity after attempted intratumoral injection.